Lightning, Monroe
- When
- July 20, 12:31 AM CST
- Where
- Monroe County, Tomah
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 43.946, -90.618 (the zone’s center; the record gives no point)
A house caught on fire due to a lightning strike, but no injuries were reported.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A house caught on fire due to a lightning strike, but no injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 19, 8:22 PM CST, 4 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 922 PM CDT WED JUL 19 2006 .UPDATE...AS OF 02Z...OLD OUTFLOW BOUNDARY FROM TODAYS EARLIER CONVECTION STILL DRAPED FROM NORTHWEST IL INTO CENTRAL AND NORTHWEST IOWA. MEANWHILE...SURFACE COLD FRONT EXTENDED FROM NORTHERN MN TO LOW PRESSURE IN EASTERN NEBRASKA. PER LATEST RUC AND NAM/WRF...850MB MOISTURE TRANSPORT BEGINNING TO INCREASE WITH INCREASE IN LOW LEVEL JET. AS A RESULT...CONVECTION OVER PARTS OF SOUTHERN MN AND NORTHERN IOWA HAS BEGUN TO INTENSIFY. EVEN THOUGH SURFACE BASED INSTABILITY HAS BEEN BEST TO OUR SOUTH AND WEST...ELEVATED INSTABILITY REMAINS SUFFICIENT FOR SEVERE STORMS. LARGE HAIL AND DAMAGING WINDS APPEARS TO BE THE PRIMARY THREAT INTO THE EARLY MORNING HOURS OF THURSDAY. SEE LATEST HAZARDOUS WEATHER OUTLOOK. NO MAJOR CHANGES ANTICIPATED TO CURRENT DATA BASE WITH RESPECT TO RAIN PROBABILITIES. WILL PROBABLY NEED TO ADD SEVERE POTENTIAL IF CONVECTION CONTINUES TO INTENSIFY AND PROPAGATE EASTWARD. COORDINATED WITH SPC AND SEVERE WEATHER WATCH APPEARS PROBABLE. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && THOMPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 824 PM CDT WED JUL 19 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-201100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 824 PM CDT WED JUL 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT APPROACHING FROM THE WEST SHOULD TRIGGER ADDITIONAL THUNDERSTORMS. AT THIS TIME...SEVERE STORMS ARE STILL POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT...MAINLY ALONG AND SOUTH OF A CLAREMONT MINNESOTA...TO TOMAH AND ADAMS WISCONSIN LINE. ANY TORNADO THREAT APPEARS TO BE CONFINED MAINLY TO PORTIONS OF NORTHEAST IOWA AND ADJACENT AREAS OF SOUTHWEST WISCONSIN. IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...WHICH COULD CAUSE RUNOFF PROBLEMS...ESPECIALLY IN URBAN AREAS AND STEEP TERRAIN. THE BEST TIME FOR SEVERE STORMS SHOULD BE UNTIL AROUND 3 AM THURSDAY MORNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ANOTHER SYSTEM WILL MOVE INTO THE AREA FOR SUNDAY NIGHT AND MONDAY... BRINGING A CHANCE FOR THUNDERSTORMS. WHILE SEVERE WEATHER IS CURRENTLY NOT ANTICIPATED WITH THIS SYSTEM...IT IS STILL TOO EARLY TO DETERMINE WITH CONFIDENCE THE SEVERE POTENTIAL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE NEEDED TONIGHT AND SPOTTER GROUPS ARE ADVISED TO CONTINUE MONITORING THE LATEST WEATHER INFORMATION. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. THOMPSON
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1204 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 PM HAIL CONCEPTION 44.26N 92.10W
07/19/2006 E0.50 INCH WABASHA MN TRAINED SPOTTER
1155 PM HAIL KELLOGG 44.31N 92.00W
07/19/2006 E0.88 INCH WABASHA MN AMATEUR RADIO
1155 PM HAIL LAKE CITY 44.45N 92.28W
07/19/2006 E0.25 INCH WABASHA MN AMATEUR RADIO
&&
BREESERPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1213 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 AM TSTM WND GST 3 W OSAGE 43.28N 92.87W
07/20/2006 E60 MPH MITCHELL IA LAW ENFORCEMENT
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1232 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM TSTM WND GST RICEVILLE 43.36N 92.55W
07/20/2006 E70 MPH HOWARD IA PUBLIC
LOTS OF LIMBS DOWN.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
116 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND DMG OSAGE 43.28N 92.81W
07/20/2006 MITCHELL IA PUBLIC
LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
TELEVISION.
0112 AM TSTM WND DMG 6 N ORAN 42.78N 92.08W
07/20/2006 FAYETTE IA LAW ENFORCEMENT
POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
RELAYED VIA NWS DES MOINES.
&&
SHEAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
126 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1235 AM TSTM WND DMG 3 S CRESCO 43.33N 92.12W
07/20/2006 HOWARD IA LAW ENFORCEMENT
TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.
&&
SHEAPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
128 AM CDT THU JUL 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 7 W ORONOCO 44.16N 92.68W
07/19/2006 E0.75 INCH DODGE MN FIRE DEPT/RESCUE
1109 PM HAIL 3 S KELLOGG 44.26N 92.00W
07/19/2006 E0.88 INCH WABASHA MN PUBLIC
1155 PM TSTM WND DMG 3 NW WAUMANDEE 44.33N 91.74W
07/19/2006 BUFFALO WI LAW ENFORCEMENT
TREES DOWN NEAR HIGHWAY 88 AND COUNTY ROAD E.
1155 PM HAIL CONCEPTION 44.26N 92.10W
07/19/2006 E0.50 INCH WABASHA MN TRAINED SPOTTER
1155 PM HAIL KELLOGG 44.31N 92.00W
07/19/2006 E0.88 INCH WABASHA MN AMATEUR RADIO
1155 PM HAIL LAKE CITY 44.45N 92.28W
07/19/2006 E0.25 INCH WABASHA MN AMATEUR RADIO
1210 AM TSTM WND GST 3 W OSAGE 43.28N 92.87W
07/20/2006 E60.00 MPH MITCHELL IA LAW ENFORCEMENT
1215 AM TSTM WND DMG OSAGE 43.28N 92.81W
07/20/2006 MITCHELL IA PUBLIC
LARGE TREE FELL ON CAR. REPORTED BY VIEWER TO KIMT
TELEVISION.
1220 AM TSTM WND GST RICEVILLE 43.36N 92.55W
07/20/2006 E70.00 MPH HOWARD IA PUBLIC
LOTS OF LIMBS DOWN.
1235 AM TSTM WND DMG 3 S CRESCO 43.33N 92.12W
07/20/2006 HOWARD IA LAW ENFORCEMENT
TREES DOWN ALONG COUNTY ROAD A46 SOUTH OF CRESCO.
0112 AM TSTM WND DMG 6 N ORAN 42.78N 92.08W
07/20/2006 FAYETTE IA LAW ENFORCEMENT
POWER LINES DOWN IN SUMNER AREA ON COUNTY LINE. REPORTED
RELAYED VIA NWS DES MOINES.
&&
SHEAThe La Crosse radar (KARX), 48 km away, was scanning. The volume nearest the first event began at 06:29 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2006Every state in 2006This day in weather historyWarnings in Wisconsin, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5516257.